Florida, 2012

Funnel Cloud in Florida, October 6, 2012

October 6, 2012 · NWS MFL · 1 event in 1 county or zone

A moist and unstable tropical airmass remained across South Florida producing scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable tropical airmass remained across South Florida producing scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 6, 1:17 PM EST, 35 minutes earlier.

Area forecast discussion, Oct 6, 1:17 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT SAT OCT 6 2012

.DISCUSSION...

THE PRIMARY SYNOPTIC FEATURES OF INTEREST AT THE SURFACE WILL BE THE
FRONTAL BOUNDARY THAT WAS ANALYZED EXTENDING SOUTHWEST FROM KENTUCKY
TO NORTHERN MS THIS MORNING AND A WEAK HIGH PRESSURE CENTERED
NORTHEAST OF THE LOCAL AREA OVER THE WESTERN ATLANTIC.

BETWEEN NOW AND MONDAY...SHOWERS AND THUNDERSTORMS ARE
FORECAST TO CONTINUE AFFECTING SOUTH FLORIDA, ESPECIALLY OVER THE
INTERIOR AND WESTERN SECTIONS. FOR TODAY SHOWERS AND STORMS WILL
MOVE VERY SLOWLY AND SOME OF THEM COULD AFFECT THE EAST COAST METRO
AREAS. TEMPERATURES ARE FORECAST TO REMAIN MOSTLY UNCHANGED. A FEW
AREAS OF PATCHY FOG ARE POSSIBLE OVER THE INTERIOR SECTIONS OF
COLLIER, GLADES AND HENDRY COUNTIES AGAIN TONIGHT. LIGHT WINDS AHEAD
OF THE FRONTAL BOUNDARY ARE PROVIDING AN ENVIRONMENT THAT IS
CONDUCIVE FOG FORMATION OVER THE INTERIOR AND WESTERN PORTIONS OF
SOUTH FLORIDA.

THE BOUNDARY GETS VERY DIFFUSE AS A WEAK TROUGH OF LOW PRESSURE EAST
OF THE BAHAMA ISLANDS MOVES WESTWARD ON MONDAY. THIS IS EXPECTED TO
SHIFT THE SURFACE WINDS FROM NORTHEAST TO NORTH BETWEEN MONDAY
THROUGH WEDNESDAY. THIS SHIFT IS REFLECTED IN THE LATEST 12Z GFS
WINDS. VERY LITTLE CHANGE IN TEMPERATURES IS EXPECTED ALONG THE
EAST COAST DUE TO THE FACT THAT THE WINDS WILL STILL PASSING OVER
THE GULF STREAM BEFORE THEY REACH THE EAST COAST OF FLORIDA.
HOWEVER, THE FLOW WILL BE DRIER IN NATURE AS IT COMES FROM THE
CONTINENTAL SURFACE HIGH DEVELOPING OVER THE SOUTHEASTERN US. THIS
IS REFLECTED IN THE FORECAST BY A SLIGHT DECREASE IN POPS. FOR
TEMPERATURES NO CHANGE IS EXPECTED FOR HIGH TEMPERATURES WITH ONLY
A SLIGHT COOLING OF 1 TO 3 DEGREES OVER THE INTERIOR SECTIONS OF
GLADES AND HENDRY DUE TO THE MORE NORTHERLY FLOW AND SLIGHTLY
LOWER MOISTURE. AS THIS SURFACE HIGH LIFTS NORTH AND NORTHEASTERLY,
WINDS ARE EXPECTED TO INCREASE OVER SOUTH FLORIDA BY THURSDAY AS
THE HIGH BEHIND THE BOUNDARY EXTENDS OVER THE WESTERN ATLANTIC AND
THE FLORIDA PENINSULA.

BY THE END OF THE WORK WEEK THE TROUGH OF LOW PRESSURE OVER THE
EASTERN US CLEARS THE EAST COAST AND A RIDGE BEGINS TO BUILD OVER
THE GULF OF MEXICO. THIS WILL ALLOW FOR SEASONABLE TEMPERATURES
ACROSS SOUTH FLORIDA.

&&

.MARINE...

LIGHT EASTERLY FLOW WILL PERSIST THROUGH THE WEEKEND AS A FRONTAL
BOUNDARY APPROACHES FROM THE NORTH AND NORTHWEST. SCATTERED SHOWERS
AND STORMS WILL REMAIN IN THE FORECAST THROUGH THIS TIME AHEAD OF
THIS APPROACHING BOUNDARY. DRIER AIR WITH MODERATE NORTH TO
NORTHEAST WINDS WILL BECOME A POSSIBILITY THROUGH THE FIRST TO MID
HALF OF THE UPCOMING WEEK AS THE FRONTAL BOUNDARY ADVANCES SOUTH
INTO THE AREA. THE WINDS ARE EXPECTED TO BECOME MORE NORTHEASTERLY
BY THURSDAY. SEAS WILL RESPOND AND INCREASE INTO THE 3 TO 5 FOOT
RANGE ACROSS THE ATLANTIC WATERS. HOWEVER, DUE TO THE TEMPORARY
SHIFT OF THE WINDS TO THE NORTH, THE GRADUAL INCREASE IN SEAS IS
DELAYED TO THURSDAY SINCE THE WINDS DO NOT ACQUIRE A SUFFICIENTLY
LONG FETCH ALONG THE SOUTHERN PERIPHERY OF THE HIGH UNTIL
THURSDAY.

&&

.AVIATION...(ISSUED 126 PM EDT SAT OCT 6 2012)

MODEL GUIDANCE IS INDICATING THAT SHOWERS AND THUNDERSTORMS WILL
FORM CLOSER TO THE EAST COAST TAF SITES THIS AFTERNOON AS THE SEA
BREEZE MOVES SLOWLY INLAND. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ALREADY FORMING ALONG THE EAST COAST SEA
BREEZE. MOST OF THE THUNDERSTORM ACTIVITY WILL LIKELY REMAIN TO
THE WEST OF THE TAF SITES CLOSEST TO THE COAST...BUT STILL CLOSE
ENOUGH THAT VCTS WAS WARRANTED EVERYWHERE. A LIGHT WESTERLY FLOW
ALOFT MAY BRING SOME LIGHT RAIN FROM CIRRUS OUTFLOW BACK TOWARDS
THE COAST LATE THIS AFTERNOON INTO THE EVENING HOURS...SO HAVE
VCSH FOR THAT POSSIBILITY. OTHERWISE...LIGHT WINDS AND VFR
CONDITIONS ARE EXPECTED OVERNIGHT. FOR KAPF...THE GULF COAST SEA
BREEZE IS EXPECTED TO PUSH INLAND OVER THE NEXT HOUR.
THUNDERSTORMS MAY GET NEAR KAPF AROUND 20Z-00Z BEFORE DIMINISHING
DUE TO LOSS OF DAYTIME HEATING. FOG AND/OR LOW CIRRUS REMAINS A
POSSIBILITY AT KAPF FROM ABOUT 10-14Z...SIMILAR TO THE LAST COUPLE
MORNINGS. LIGHT EASTERLY FLOW AT 10 KNOTS OR LESS IS EXPECTED
SUNDAY MORNING THROUGH THE END OF THE TAF PERIOD.

&&

.FIRE WEATHER...

DESPITE THE DRIER AIR EXPECTED TO FILTER INTO THE AREA FROM NORTH TO
SOUTH NEXT WEEK...RELATIVE HUMIDITIES ARE FORECAST TO REMAIN WELL
ABOVE CRITICAL LEVELS WITH NO RED FLAG CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  88  77  88 / 20 40 20 20
FORT LAUDERDALE  77  88  77  88 / 20 30 20 20
MIAMI            76  88  77  89 / 20 40 20 20
NAPLES           75  89  75  89 / 30 40 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...71/JE
AVIATION/RADAR...84/AK
Hazardous weather outlook, Oct 6, 11:08 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1208 PM EDT SAT OCT 6 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070715-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1208 PM EDT SAT OCT 6 2012

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: EAST-NORTHEASTERLY WINDS AROUND 10 KNOTS WILL ALLOW
FOR A SLIGHT RISK OF RIP CURRENTS AT THE EAST COAST BEACHES TODAY.

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS ALL OF SOUTH FLORIDA THIS AFTERNOON. THE
PRIMARY IMPACTS WITH ANY STORMS WILL BE FREQUENT LIGHTNING
STRIKES, GUSTY WINDS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL.

HAIL: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING SMALL HAIL UP TO NICKEL SIZE OVER THE NORTHERN INTERIOR
AND NEAR LAKE OKEECHOBEE.

WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 40 TO 50 MPH.

FLOODING: TORRENTIAL DOWNPOURS FROM SLOW MOVING STORMS THIS
AFTERNOON MAY LEAD TO PONDING OF WATER IN POORLY DRAINED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE HOLIDAY WEEKEND WITH THE MAIN THREATS BEING
LIGHTNING, GUSTY WINDS, AND LOCALLY HEAVY RAIN.

EASTERLY WINDS WILL CONTINUE THIS WEEKEND INTO NEXT WEEK LEADING
TO SOME RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Oct 6, 8:31 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
931 AM EDT SAT OCT 6 2012

FLZ068-168-061400-
COASTAL PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
931 AM EDT SAT OCT 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN PALM BEACH
COUNTY FOR THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 1000 AM EDT

* AT 925 AM EDT...PUBLIC AND THE TOWER AT PALM BEACH INTERNATIONAL
AIRPORT REPORTED WATERSPOUTS NEAR THE COAST ALONG SOUTH PALM BEACH.
FUNNEL CLOUDS MAY BE POSSIBLE ALONG THE PALM BEACH COUNTY COAST THIS
MORNING AS THESE SHOWERS MOVE SLOWLY WESTWARD AND ONSHORE.

* THE STORM WILL AFFECT...
  SOUTH PALM BEACH...
  LAKE WORTH...
  AND SURROUNDING COMMUNITIES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 2655 8004 2644 8005 2645 8013 2692 8006
      2680 8003 2663 8003 2660 8004 2659 8003
      2655 8003
TIME...MOT...LOC 1329Z 122DEG 1KT 2662 8005

AK

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
October 6, 1:52 PM EST
Where
Palm Beach County, 2.42 mi SSW of Wellington
Reported by
Emergency Manager
Coordinates
26.637, -80.263

Palm Beach County Emergency Management relayed a report of a funnel cloud near Pierson Road and South Shore Boulevard in Wellington.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415851.